Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX

June 9, 2000Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2000, 8:16 PM CDT for Howard County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2000, 8:16 PM CDT (01:16 UTC)
Expired
Jun 9, 2000, 9:00 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS54 KMAF 100117
SVRMAF
TXC227-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT FRI JUN 9 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOWARD COUNTY IN TEXAS

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF BIG SPRING...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...                
  COAHOMA.

HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE IF TIME PERMITS.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

WHEN SEVERE THUNDERSTORMS APPROACH...YOU SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM PASSES...EXCEPT IN AN
EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO FLOODED LOW WATER
CROSSINGS.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

LAT...LON 3215 10151 3209 10136 3216 10118 3243 10119

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:23 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 3:23 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT FRI JUN 9 2000

WATER VAPOR IMAGERY SHOWS A WEAK UPPER LVL SHORTWAVE LOCATED JUST
SOUTH OF THE BIG BEND...MOVING NORTHEAST TOWARDS TEXAS PRESENTLY.
THIS HAS ALLOWED FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
FORECAST AREA...IN HIGH INSTABILITY (SATELLITE DERIVED LIFTED INDICES
OF -5 TO -9 ACROSS THE AREA AND CAPES IN EXCESS OF 2500 J/KG)...
AND IN ABUNDANT LOW LVL MOISTURE.  THE MOST INTENSE THUNDERSTORMS
WERE DEVELOPING ALONG A SFC TROUGH....DRAPED ACROSS EASTERN NEW
MEXICO INTO SOUTHWEST TEXAS.  WITH THE STEERING WIND NEARLY PARALLEL
TO THIS SFC BOUNDARY...I WOULD NOT RULE OUT THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL OVER PORTIONS OF THE WESTERN PERMIAN BASIN AND
PORTIONS OF SOUTHWEST TEXAS.

MODELS CONTINUE TO SHOW A WELL DEFINED AXIS OF 850 MB MOISTURE
CONVERGENCE ALONG THIS SFC TROUGH.  MODELS ALSO PROG THE 850 MB
THETA-E RIDGE TO BE ORIENTED ALONG AND JUST EAST OF THE SFC TROUGH.
THIS SFC TROUGH SHOULD CONTINUE TO BE THE PRIMARY AREA FOR
THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND.  ADDITIONAL
THUNDERSTORM DEVELOPMENT ON LEFT OVER OUTFLOW BOUNDARIES WILL ALLOW
FOR THUNDERSTORM DEVELOPMENT IN OTHER AREAS AS WELL.

THUNDERSTORMS DEVELOPING OVER THE NORTHEAST PORTIONS OF THE
FORECAST AREA GIVE THE IMPRESSION OF BEING CAUSED BY ISENTROPIC
LIFT.  HOWEVER...MODELS DON'T SEEM TO SUPPORT THIS THOUGHT.  THE
SHORTWAVE OVER THE BIG BEND COULD BE AIDING IN THIS ACTIVITY AS
WELL.

OVERALL...I'M NOT TOO SATISFIED WITH THIS MORNING'S MODEL
PRECIPITATION FIELDS. THE ETA APPEARS THE BEST TO ME...AND WILL FAVOR
THIS MODEL. TEMPERATURES AND POPS LOOK FINE.

PRELIMINARY CCF...

MAF  67/88/67/88    4333
LSA  64/87/64/87    4333
E41  69/87/70/87    3222
6R6  72/87/72/89    3222
MRF  59/83/59/83    3222
CNM  65/90/65/90    2222

.MAF...
TX...NONE.
NM...NONE.

PVy

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:30 PM CDTFlash Flood WarningMAFReagan60 min
Jun 9, 8:30 PM CDTFlash Flood WarningMAFReagan4 hr
Jun 9, 8:40 PM CDTSevere Thunderstorm WarningMAFReagan65 min
Jun 9, 9:05 PM CDTFlash Flood WarningMAFHoward, Mitchell6 hr
Jun 9, 9:22 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Jun 9, 10:54 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Jun 9, 11:40 PM CDTFlash Flood WarningMAFReagan4 hr
Jun 10, 4:39 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 10, 6:28 PM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jun 10, 6:55 PM CDTSevere Thunderstorm WarningMAFBrewster60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.